Hail, Howard
- When
- June 27, 11:30 AM CST
- Where
- Howard County, 1.22 mi NE of Maple Leaf
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -92.360
Quarter sized hail fell northeast of Elma.
A line of thunderstorms moved across northeast Iowa during the late morning and afternoon of June 27th. These storms dropped hail, ranging from dime to quarter sized, across portions of Floyd, Howard and Chickasaw Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across northeast Iowa during the late morning and afternoon of June 27th. These storms dropped hail, ranging from dime to quarter sized, across portions of Floyd, Howard and Chickasaw Counties. The largest reported hail was quarter sized near Elma (Howard County). The storms also produced some damaging winds that blew down trees near Elkader (Clayton County) and in Strawberry Point (Clayton County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 10:58 AM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1158 AM CDT Thu Jun 27 2019 .SHORT TERM...(Today through Friday Night) Issued at 231 AM CDT Thu Jun 27 2019 Main concern will be the potential for severe thunderstorms this afternoon with damaging wind the main threat along with large hail. Heavy rain potential as well going into tonight with some localized flooding possible. Quiet right now across the area early this morning as a ridge of high pressure was passing overhead. GOES IR showing mostly clear skies as of 2 am with temperatures ranging from the middle 50s in the favored cool spots of central WI, to the middle/upper 60s elsewhere. Monitoring complex of thunderstorms across western Dakotas this morning. This complex is forecast to weaken somewhat this morning with remnant MCV progress eastward toward the area by late morning/early afternoon. Increasing moisture transport/heating ahead of the MCV is expected to re-energize thunderstorms per latest CAMs showing strong quasi-linear complex pushing into the area in the 18- 19z timeframe. Plenty of CAPE for fuel but there is the question of whether storms can become rooted in the boundary layer for widespread damaging wind threat. Latest RAP sounding showing CAP eroding with the approach of this convection, so this would suggest becoming rooted. Of note is the latest 04z ESRL HRRR which shows pockets of 35 to 45kt max hrly gusts. Previous 02z HRRR output was showing pockets of 50-55kt...so maybe remaining a bit more elevated per latest trends? Cape of 2500-4500J/Kg would suggest some larger hail potential. Will have to keep an eye on how this complex behaves and how our environment evolves ahead of it. Otherwise, plan on highs today well into the 80s despite increasing cloud cover and convection. Some CAMs suggesting this complex throwing out a boundary for increasing moisture transport this evening/tonight to focus on for additional storm development. Preciptable water values creeping into the 1.5-2 inch range will likely produce some very efficient heavy rain-makers. If storms anchor/train, could see some localized flooding problems. Lingering frontal boundary from eastern WI into northern IA Friday into Friday night will be the focus/trigger for additional shower/thunderstorm chances. Otherwise, an increasing warm/humid day on tap friday. Highs will again be well into the 80s with dew points in the upper 60s/lower 70s. Low Friday night will be in the 60s/lower 70s. .LONG TERM...(Saturday through Wednesday) Issued at 231 AM CDT Thu Jun 27 2019 Increasing heat and humidity Saturday through Sunday as upper level ridge amplifies across the region. Highs are expected to be in the upper 80s to the mid 90s with dew points mainly in the lower 70s. This will produce maximum afternoon heat indices in the 95-105 range. May need eventual headlines for this heat. There may also be a small chance showers/thunderstorms Sat N/Sun as there are some indications of a weak wave coming around the top of the ridge. A cold front drives southward into the area Sunday night/Monday for a chance of showers/storms. Highs Monday look to back down into the 80-90 degree range with slightly lower humidity. Flattening ridge/more high zonal flow Tues into Wednesday brings a couple weak troughs through the region for shower/thunder chances. Otherwise, remaining warm with slightly elevated humidity. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM CDT Thu Jun 27 2019 Line of TSRA will move through KLSE early this afternoon with IFR visibilities along with strong winds of 30 to 40 kts. Behind this initial line of storms, there likely will be a break in more widespread SHRA/T following this complex of storms, but a second round of TSRA is still expected later this evening or overnight. However, adjustments in timing will likely be needed as trends become clearer. Winds will generally remain southerly outside of storms into Friday. && .HYDROLOGY...Today into Tonight Issued at 231 AM CDT Thu Jun 27 2019 Moisture and instability will be increasing over the area today into tonight, with potential for storms to train and repeat over some locations. Where this occurs is uncertain yet, but given higher available moisture, any storm will be capable of producing downpours and locally heavy rains. These heavier rains falling on generally moist soils could produce excessive runoff and the threat of flooding or flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION...JM HYDROLOGY....DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 917 AM CDT Thu Jun 27 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281430- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 917 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible through this evening. Strong to damaging wind and torrential downpours along with some localized flooding are the main threats. Some large hail is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On and off thunderstorm chances are expected Friday through next Wednesday. While the severe weather threat looks low, it remains too early to determine the severe weather risk details for each day. Increasing temperatures and humidity will yield heat indices in the 95 to 105 range over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND GST 1 W ROCHESTER 44.01N 92.50W
06/27/2019 M46 MPH OLMSTED MN AWOS
PEAK GUST SO FAR ON HELIPAD ON TOP OF ST MARYS HOSPITAL
&&
SHEASpecial Weather Statement
National Weather Service La Crosse WI
1133 AM CDT Thu Jun 27 2019
IAZ008-009-MNZ079-086>088-094-095-WIZ032-271730-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-
1133 AM CDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...
At 1129 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pepin to near Rochester to 7 miles
east of Rice Lake, Iowa. Movement was east at 40 mph.
Winds in excess of 30 mph, small hail, lightning, and heavy
downpours are possible with these storms.
Locations impacted include...
Rochester, Winona, Austin, Osage, Mondovi, Dodge Center, Wabasha,
Preston, Mantorville, Alma, Buffalo, Kasson, Stewartville, Byron,
Goodview, St. Charles, Plainview, Chatfield, Spring Valley and Eyota.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4420 9282 4419 9255 4437 9255 4437 9243
4445 9243 4441 9208 4459 9202 4459 9153
4425 9153 4417 9161 4413 9155 4404 9157
4402 9154 4385 9159 4385 9173 4335 9225
4321 9302 4377 9305
TIME...MOT...LOC 1629Z 258DEG 34KT 4447 9213 4389 9248 4336 9335
LeePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST PLAINVIEW 44.17N 92.17W
06/27/2019 M43 MPH WABASHA MN FIRE DEPT/RESCUE
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/27/2019 M45 MPH OLMSTED MN ASOS
&&
SHEASpecial Weather Statement
National Weather Service La Crosse WI
1212 PM CDT Thu Jun 27 2019
IAZ008>010-018-019-MNZ079-087-088-094>096-WIZ032>034-041-053-271845-
Floyd-Chickasaw-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-
Houston-Olmsted-Mower-Buffalo-Jackson-Trempealeau-Vernon-La Crosse-
1212 PM CDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA, NORTHEAST IOWA, AND FAR WESTERN WISCONSIN...
At 1208 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mondovi to near Fountain to near Eagle
Grove. Movement was east at 30 mph.
Winds in excess of 30 mph, small hail, lightning, and locally heavy
rainfall are possible with these storms.
Locations impacted include...
La Crosse, Winona, Decorah, Charles City, La Crescent, Cresco, Osage,
New Hampton, Arcadia, Caledonia, Mondovi, Whitehall, Preston, Alma,
Onalaska, Buffalo, Holmen, West Salem, Goodview and St. Charles.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4340 9302 4366 9256 4407 9214 4460 9185
4460 9092 4407 9096 4350 9132 4350 9161
4309 9161 4308 9208 4291 9208 4291 9303
TIME...MOT...LOC 1708Z 258DEG 26KT 4457 9164 4374 9218 4267 9395
LeeSpecial Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Thu Jun 27 2019
WIZ017-029-271845-
Taylor-Clark-
1223 PM CDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...
At 1220 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ladysmith to near Elk Mound.
Movement was east at 30 mph.
Winds in excess of 30 mph, small hail, lightning, and locally
heavy rainfall are possible with these storms.
Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake, Chelsea,
Westboro, Jump River, Lynn, Longwood, Reseburg, Stetsonville,
Goodrich, Willard, Withee, Gilman, Granton and Curtiss.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4458 9031 4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 1720Z 278DEG 26KT 4551 9118 4484 9159
LeeThe La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
5 hail, 4 thunderstorm wind, 2 flood. Local standard time, as filed.
Quarter sized hail fell northeast of Elma.
Nickel sized hail fell in Elma.
Large tree branches were blown down in Charles City.
A couple of trees were knocked down on rural roads between Nashua and New Hampton.
Trees were blown down west of Elkader along State Highway 56.
Trees were blown down in Strawberry Point.
Runoff from heavy rains pushed the Upper Iowa River out of its banks near Dorchester. The river crested around a half foot above the flood stage at 14.6 feet.
Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested almost two feet above the flood stage at 10.82 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834288, 834292, 834294, 834295, 834296, 834297, 840334, 834317, 834316, 839490, 839492.